Colorado, 2022

Debris Flows in Colorado, August 19, 2022

August 19, 2022 · NWS GJT · 2 events in 2 counties and zones

Monsoon moisture increased across western Colorado as a shortwave trough undercut a ridge of high pressure over the Great Basin. This led to increased shower and thunderstorm activity across the Western Slope.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoon moisture increased across western Colorado as a shortwave trough undercut a ridge of high pressure over the Great Basin. This led to increased shower and thunderstorm activity across the Western Slope. Storms were slow moving and produced heavy rain. Localized debris flows occurred in Gunnison and Mesa counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 2:07 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 19, 2:07 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
307 PM MDT Fri Aug 19 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 307 PM MDT Fri Aug 19 2022

Shortwave energy undercutting the western U.S. ridge will be
drawing deep monsoonal moisture northward this weekend. Our
morning sounding indicated a robust return of moisture had
occurred over the past 12 hours and moisture continues to deepen
this afternoon. Models forecast values peaking in the 1.25 to 1.50
inch range by Saturday before tailing off slightly on Sunday.
Colder air aloft associated with the wave will aid in deeper
convective development with heavy rain, frequent lightning and
gusty outflow winds the primary concerns.

A new round of Flash Flood Watches may be needed for our many
burn scar locations, but will get through this evening before
introducing additional highlights. Storms are drifting in just
about every direction and that will continue as the upper low/wave
parked overhead...with direction of movement aided along by
decaying outflows.

It's also difficult to target any specific area for rainfall as
just about all of us will see some potential over the next 36
hours. Just some will receive more rain than others. Feel free to
brag about your rainfall on our social media pages as we can
always us the reports to fine tune the forecasts. The biggest
concern with convection on Saturday will be debris cloud cover
which could inhibit deeper mixing and result in a decrease heavy
rain potential. Will downplay that option and keep preciptation
chances on the higher end of NBM probabilities.

Temperatures will be coolish this weekend or 4 to 8 degrees below
seasonal normals with the showers and cloud cover in place.

.LONG TERM...(Sunday through Friday)
Issued at 307 PM MDT Fri Aug 19 2022

Subtle drying aloft is expected Sunday through Wednesday as high
pressure strengthens over the Great Basin and our triggering wave
shifts eastward. This will help to cutoff the deeper moisture
plume or at least shift it south and west a bit with widespread
showers and storms becoming more isolated to scattered in nature.
Still, residual moisture will keep wet conditions in the
forecast, just fewer of us will enjoy the rains for a few days
with activity more terrain driven (i.e. the mountains will have a
better chance). However, another Pacific system is expected to
undercut/nudge the ridge east and north by mid-week, with the
moisture plume shifting back overhead and promising another round
of monsoonal rains as we close out the week. Temperatures will be
jumping around a bit with values climbing initially with the drier
conditions arriving before falling back again as we close out the
week with deeper moisture returning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM MDT Fri Aug 19 2022

Isolated to scattered showers currently along and south of the
I-70 corridor will become more widespread by mid afternoon. TAF
sites along and south of the I-70 corridor will see at least VCTS
through the period. Heavy rain and gusty winds are possible as
well as MVFR conditions in the stronger cells. Storms will
diminish north to south through the evening with scattered showers
lingering overnight in the southern zones and plenty of clouds
persisting elsewhere.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ003-
     006>008-010-013.

UT...Flash Flood Watch until 10 PM MDT this evening for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Aug 19, 2:09 AM MST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MDT Fri Aug 19 2022

COZ001>014-017>023-UTZ022>025-027>029-201500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MDT Fri Aug 19 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A disturbance moving in from the west will help bring deeper
moisture northward today, resulting in more widespread shower and
thunderstorm coverage. There is a potential for localized
flooding, especially over steep terrain, burn scars, and
saturated soils. Storms will also be capable of producing gusty
outflow winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily showers and thunderstorms are expected through the weekend
as a disturbance sits overhead. There will be continued potential
for localized flooding, especially over steep terrain, burn scars,
and saturated soils during this period. Drier air will once again
work into the region early next week with showers and thunderstorms
beginning to favor the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 19, 11:43 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1243 PM MDT Fri Aug 19 2022

COZ020-UTZ027>029-191915-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
1243 PM MDT Fri Aug 19 2022

...A line of strong thunderstorms will impact portions of
northwestern San Miguel, southwestern Montrose and northeastern San
Juan Counties through 115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a line of strong
thunderstorms near La Sal, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern San
Miguel, southwestern Montrose and northeastern San Juan Counties,
including the following locations... Paradox, Dead Horse Point State
Park, Bedrock and La Sal Junction.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 89 and 120.
 Utah 279 near mile marker 0.
 Utah 313 between mile markers 0 and 4.
 Colorado 90 between mile markers 1 and 24.
 Colorado 141 between mile markers 77 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 10872 3811 10972 3853 10975 3850 10876
TIME...MOT...LOC 1841Z 180DEG 19KT 3831 10919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Aug 19, 1:25 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
225 PM MDT Fri Aug 19 2022

COZ003-007-192100-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
225 PM MDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of  through 300 PM
MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rifle, or 28 miles west of Glenwood Springs. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

This includes Interstate 70 in Colorado between mile markers 85 and
88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3951 10781 3951 10792 3960 10793 3960 10780
TIME...MOT...LOC 2025Z 177DEG 2KT 3956 10786

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Aug 19, 1:47 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
247 PM MDT Fri Aug 19 2022

COZ003-007-013-192115-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
247 PM MDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern
Garfield County through 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rifle, or 30 miles west of Glenwood Springs,
moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Garfield County.

This includes Colorado 13 between mile markers 8 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3974 10792 3969 10776 3958 10784 3963 10800
TIME...MOT...LOC 2046Z 025DEG 5KT 3966 10788

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Gunnison

When
August 19, 3:20 PM MST
Where
Gunnison County, 2.25 mi WNW of Marble to 2.47 mi WNW of Marble
Cause
Heavy Rain
Property damage
$250
Reported by
Law Enforcement
Coordinates
39.080, -107.220

A mudslide occurred as a result of heavy rain from thunderstorms near Marble along County Road 3.

Debris Flow, Mesa

When
August 19, 3:30 PM MST
Where
Mesa County, 4.41 mi WNW of Mesa to 4.47 mi WNW of Mesa
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.198, -108.204

A mudslide occurred on the side of Colorado Highway 65 north-northwest of Mesa as a result of heavy rain from thunderstorms. Water also intermittently flowed across the highway.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040145, 1040146.